Case Study: Headaches During Immunotherapy Treatment for Malignant Melanoma - Neurology Advisor

Case Study: Headaches During Immunotherapy Treatment for Malignant Melanoma

Slideshow

  • Slide

  • Slide

A 56-year-old man with a history of melanoma with lung metastases and a recent diagnosis of hypothyroidism was referred to the emergency department after complaints of significant fatigue, headache, and dizziness during the last few days. In the emergency department, the patient reported he had completed his third dose of ipilimumab for the skin cancer and that he has been very compliant with thyroid hormone replacement therapy that was recently started.

On physical examination, he was found to be hypotensive, with blood pressure at 78/54 mm Hg. He had a heart rate of 106 beats/min, normal oxygen saturation breathing room air, and a normal body temperature. His cardiovascular, lung, and abdominal examinations were otherwise ordinary.

Because of his medical history and complaints, brain magnetic resonance imaging (MRI) was performed with and without contrast to investigate for possible brain metastases. The image study revealed no evidence of brain metastases, but showed diffuse enlargement of the pituitary gland, which was not observed on previous MRI results performed 4 months earlier.

This is a case of ipilimumab-induced hypophysitis. Discussion Inflammation of the pituitary gland, or hypophysitis, is not common. These cases usually result in hypopituitarism and enlargement of the pituitary gland on imaging results.1 There are several possible causes, which are...

Submit your diagnosis to see full explanation.

This is a case of ipilimumab-induced hypophysitis.

Discussion

Inflammation of the pituitary gland, or hypophysitis, is not common. These cases usually result in hypopituitarism and enlargement of the pituitary gland on imaging results.1

There are several possible causes, which are classified as primary (eg, lymphocytic, granulomatous, or xanthomatous disease) or secondary hypophysitis resulting from systemic inflammatory disorders (eg, sarcoidosis, immunoglobulin G4-related disease, granulomatous with polyangiitis), drug-induced cases (eg, immune checkpoint therapy, interferon-α), autoimmune disorders (eg, systemic lupus erythematosus, autoimmune polyglandular syndrome), local tumor effect (eg, rupture of Rathke cleft cyst or germinoma), infiltrative lesions (eg, histiocytosis, Erdheim-Chester disease), or infection (eg, tuberculosis, syphilis).1

Hypophysitis can also be classified on the basis of anatomy, including lymphocytic adenohypophysitis (associated with anterior pituitary hormone deficiency), infundibuloneurohypophysitis (typically present with diabetes insipidus), or pan-hypophysitis (both anterior pituitary hormone deficiency and diabetes insipidus).1

Hypophysitis, whether primary or secondary, usually results in pituitary hormone deficiency and pituitary enlargement. These can lead to visual disorders, headache, nausea/vomiting, polyuria/polydipsia when diabetes insipidus occurs, and symptoms and signs secondary to anterior pituitary hormone deficiencies.1

When suspicion for hypophysitis is raised, a full early morning pituitary hormonal profile should be completed, including cortisol, adrenocorticotropic hormone, insulin-like growth factor 1, growth hormone, testosterone, luteinizing hormone, follicle-stimulating hormone, free thyroxine, thyroid-stimulating hormone, and prolactin. In addition, plasma and urine osmolality and electrolytes should be part of the hormonal work up.1

Pituitary MRI with gadolinium is the preferred radiologic investigation for hypophysitis. Suggestive features include intense and homogenously enhancing pituitary gland with possible enhancement of the adjacent dura. In cases of diabetes insipidus, loss of posterior pituitary bright spot can be seen. However, in some cases, such as immunotherapy-related hypophysitis, there are no unique radiological features.1

Immune checkpoint inhibitor-induced hypophysitis

Immune checkpoint inhibitors have become increasingly common in recent years, and are used for various tumors. These include several groups of medications:

·         Anti-cytotoxic T-lymphocyte-associated antigen 4 (CTLA-4) agents, such as ipilumumab.

·         Anti-programmed death 1 (PD-1) agents, such as nivolumab and pembrolizumab.

·         Anti-programmed death ligand 1 (PD-L1) agents, such as atezolizumab and durvalumab.

These monoclonal antibodies attack the inhibitory system of the immune system, leading to an increased activation of the immune system. These may lead to immune-related endocrine adverse effects, including hypophysitis, hypothyroidism, and adrenal insufficiency.2

Hypophysitis secondary to immunotherapy can occur in up to 9% of patients, usually within the first few months of treatment.1,2 Ipilimumab has been strongly associated with hypophysitis, but the combination of nivolumab and ipilimumab has been associated with an even higher risk for hypophysitis.2 It is important to note that in many cases, these medications are used to treat patients with advanced tumors; thus, symptoms such as fatigue, low energy, and dizziness might mistakenly be related to the primary tumor and not to hypophysitis, leading to a missed diagnosis. The presence of hypotension, hypoglycemia, hyponatremia, or other nonspecific symptoms warrants further endocrine evaluation.2

When hypophysitis is suspected, a course of high-dose corticosteroids (1-2 mg/kg of prednisone daily) should be given in the acute phase as treatment for the inflammatory process. It has been debated whether high doses of corticosteroids are beneficial, as although they play a role in reducing inflammation, they probably do not improve the pituitary function compared with physiologic levels.2

In cases of immune checkpoint inhibitor-induced hypophysitis, there is usually a good response to treatment with glucocorticoid, with symptomatic improvement and resolution of the pituitary enlargement. However, although hormone deficiencies can improve, central adrenal insufficiency is usually permanent.

In conclusion, in the presence of a predisposing factor, such as checkpoint inhibitor treatment, along with headache, pituitary enlargement, and hypopituitarism, the diagnosis of hypophysitis should be suspected.

Reference

1. Joshi MN, Whitelaw BC, Carroll PV. Mechanisms in endocrinology: hypophysitis: diagnosis and treatment. Eur J Endocrinol. 2018;179(3):151-163.

2. Joshi MN, Whiteclaw BC, Palomar MTP, Carroll PV. Immune checkpoint inhibitor-related hypophysitis and endocrine dysfunction: clinical review. Clin Endocrinol. 2016;85:331-339.